Public-health officials believe fentanyl may have played a role in the high number of recent reported overdoses in North Seattle.
Seven people reportedly overdosed on Thursday alone, according to Public Health — Seattle & King County. Another overdose reported in the same area on Friday but was not evaluated by first responders. None of the overdoses was fatal.
One of the syringes found tested positive for fentanyl, a powerful synthetic narcotic, the health department said in a statement on Friday.
Overdose deaths due to fentanyl have risen dramatically in Washington. In King County, officials have connected 57 deaths in 2018 to fentanyl so far, compared with 33 deaths the year before, according to Public Health.
Most Read Local Stories
- Evidence is growing, but what will it take to prove masks slow the spread of COVID-19? VIEW
- Seattle Police Chief Carmen Best says she will retire amid protests, City Council cuts
- Coronavirus daily news updates, August 10: What to know today about COVID-19 in the Seattle area, Washington state and the world
- 374 Seattle Police Department employees made at least $200,000 last year; here's how
- 'It's not the Seattle I want to live in': Passion and deep feelings at rally to support police VIEW
Fentanyl, which can’t be seen, smelled or tasted, can potentially be in any illicit drug. The amount can vary even within the same batch, health officials said.
Health officials are advising people who use drugs to have naloxone on hand, which can be obtained at needle exchanges and other locations. To prevent overdose, Public Health is advising people who use drugs not to do so alone and to start with small amounts. Fentanyl is fast-acting.
Those who suspect someone has had an overdose should call 911 right away and administer naloxone, according to Public Health. State law protects people who overdose and those who call 911 from drug-possession charges.
Administer naloxone even if in doubt, as it’s not harmful if given to someone not experiencing an overdose, according to Public Health. Then, monitor the person for several hours.
Most overdose deaths are due to respiratory failure, according to Public Health. If someone who has overdosed stops breathing, they should be given mouth-to-mouth breathing every five seconds. If their pulse can’t be detected, CPR should be used, according to Public Health.